Alert archive / Washington / Wind Advisories in 2024

Wind Advisory 13, NWS Spokane, WA

October 3, 20244 counties in Washington; 4 counties in Idaho

NWS Spokane, WA issued this wind advisory at Oct 3, 2024, 10:09 AM PDT for 4 counties in Washington; 4 counties in Idaho. It took effect at Oct 4, 2024, 2:00 PM PDT. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Oct 3, 2024, 10:09 AM PDT (17:09 UTC)
In effect from
Oct 4, 2024, 2:00 PM PDT
Expired
Oct 4, 2024, 6:36 PM PDT
In force
5 hr
Issued by
NWS Spokane, WA

Counties Benewah County, ID, Latah County, ID, Lewis County, ID, Nez Perce County, ID, Asotin County, WA, Garfield County, WA, Spokane County, WA, Whitman County, WA

The radar

The Spokane radar (KOTX), 116 km from the middle of the area, began a volume at 17:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 5.2 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2024-10-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2024-10-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1974 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

469 
WWUS76 KOTX 031709
NPWOTX

URGENT - WEATHER MESSAGE
National Weather Service Spokane WA
1009 AM PDT Thu Oct 3 2024

WAZ034>036-044-041400-
/O.NEW.KOTX.DU.Y.0004.241004T2100Z-241005T0200Z/
Moses Lake Area-Upper Columbia Basin-Spokane Area-Waterville
Plateau-
Including the cities of Quincy, Harrington, Fairfield, Othello,
Cheney, Wilbur, Airway Heights, Waterville, Moses Lake,
Mansfield, Ephrata, Spokane Valley, Downtown Spokane, Creston,
Odessa, Rockford, Grand Coulee, Davenport, Badger Mountain Road,
Ritzville, and Coulee City
1009 AM PDT Thu Oct 3 2024

...BLOWING DUST ADVISORY IN EFFECT FROM 2 PM TO 7 PM PDT FRIDAY...

* WHAT...Visibility between one-quarter and one mile in blowing dust 
  expected.  Sustained southwest to west winds of 15 to 25 mph with 
  gusts 30 to 40 mph.

* WHERE...Quincy, Harrington, Fairfield, Othello, Cheney, Wilbur, 
  Airway Heights, Waterville, Moses Lake, Mansfield, Ephrata, 
  Spokane Valley, Downtown Spokane, Creston, Odessa, Rockford, Grand 
  Coulee, Davenport, Badger Mountain Road, Ritzville, and Coulee 
  City.

* WHEN...From 2 PM to 7 PM PDT Friday.

* IMPACTS...Hazardous driving conditions due to reduced visibility. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you encounter blowing dust or blowing sand on the roadway or see 
it approaching, pull off the road as far as possible and put your 
vehicle in park. Turn the lights all the way off and keep foot off 
the brake pedal. Remember, 'Pull Aside, Stay Alive'.

&&

$$

IDZ003-026-027-WAZ031>033-041400-
/O.NEW.KOTX.WI.Y.0013.241004T2100Z-241005T0200Z/
Idaho Palouse-Lewiston Area-Lewis and Southern Nez Perce Counties-
Northeast Blue Mountains-Lower Garfield and Asotin Counties-
Washington Palouse-
Including the cities of Nezperce, Oakesdale, Tekoa, Clarkston,
Colfax, Pomeroy, Plummer, Uniontown, Lewiston, Pullman, Soldiers
Meadow Road, Lapwai, Kamiah, Mountain Road, Genesee, Rosalia,
Moscow, Potlatch, Peola, Alpowa Summit, Anatone, La Crosse,
Winchester, Peck, Craigmont, Culdesac, Gifford, Lewiston Grade,
and Cloverland Road
1009 AM PDT Thu Oct 3 2024

...WIND ADVISORY IN EFFECT FROM 2 PM TO 7 PM PDT FRIDAY...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph 
  expected.  Areas of blowing dust producing visibility between 
  one-quarter and one mile.

* WHERE...Nezperce, Oakesdale, Tekoa, Clarkston, Colfax, Pomeroy, 
  Plummer, Uniontown, Lewiston, Pullman, Soldiers Meadow Road, 
  Lapwai, Kamiah, Mountain Road, Genesee, Rosalia, Moscow, Potlatch, 
  Peola, Alpowa Summit, Anatone, La Crosse, Winchester, Peck, 
  Craigmont, Culdesac, Gifford, Lewiston Grade, and Cloverland Road.

* WHEN...From 2 PM to 7 PM PDT Friday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

* ADDITIONAL DETAILS... If you encounter blowing dust or blowing 
  sand on the roadway or see it approaching, pull off the road as 
  far as possible and put your vehicle in park. Turn the lights all 
  the way off and keep foot off the brake pedal. Remember, 'Pull 
  Aside, Stay Alive'.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

SB
3 follow-up statements
926 
WWUS76 KOTX 041038
NPWOTX

URGENT - WEATHER MESSAGE
National Weather Service Spokane WA
338 AM PDT Fri Oct 4 2024

WAZ034>036-044-050200-
/O.CON.KOTX.DU.Y.0004.241004T2100Z-241005T0200Z/
Moses Lake Area-Upper Columbia Basin-Spokane Area-Waterville
Plateau-
Including the cities of Harrington, Airway Heights, Mansfield,
Davenport, Creston, Fairfield, Rockford, Moses Lake, Coulee City,
Spokane Valley, Odessa, Cheney, Ephrata, Downtown Spokane, Grand
Coulee, Badger Mountain Road, Othello, Quincy, Waterville,
Wilbur, and Ritzville
338 AM PDT Fri Oct 4 2024

...BLOWING DUST ADVISORY REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON 
TO 7 PM PDT THIS EVENING...

* WHAT...Visibility between one-quarter and one mile due to blowing 
  dust expected.  Sustained southwest to west winds of 15 to 25 mph 
  with gusts 30 to 40 mph.

* WHERE...Harrington, Airway Heights, Mansfield, Davenport, Creston, 
  Fairfield, Rockford, Moses Lake, Coulee City, Odessa, Cheney, 
  Ephrata, Othello, Quincy, Waterville, Wilbur, and Ritzville.

* WHEN...From 2 PM this afternoon to 7 PM PDT this evening.

* IMPACTS...Hazardous driving conditions due to reduced visibility. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you encounter blowing dust or blowing sand on the roadway or see 
it approaching, pull off the road as far as possible and put your 
vehicle in park. Turn the lights all the way off and keep foot off 
the brake pedal. Remember, 'Pull Aside, Stay Alive'.

&&

$$

IDZ003-026-027-WAZ031>033-050200-
/O.CON.KOTX.WI.Y.0013.241004T2100Z-241005T0200Z/
Idaho Palouse-Lewiston Area-Lewis and Southern Nez Perce Counties-
Northeast Blue Mountains-Lower Garfield and Asotin Counties-
Washington Palouse-
Including the cities of Craigmont, Lewiston Grade, Tekoa,
Soldiers Meadow Road, Alpowa Summit, Cloverland Road, Peck,
Pullman, Anatone, Oakesdale, Potlatch, Moscow, Lewiston, Kamiah,
Peola, Nezperce, Clarkston, Rosalia, Mountain Road, Lapwai,
Uniontown, Plummer, Genesee, La Crosse, Gifford, Pomeroy, Colfax,
Winchester, and Culdesac
338 AM PDT Fri Oct 4 2024

...WIND ADVISORY REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO 7 PM 
PDT THIS EVENING...

* WHAT...West winds 20 to 30 mph with gusts up to 50 mph expected.

* WHERE...Craigmont, Lewiston Grade, Tekoa, Soldiers Meadow Road, 
  Alpowa Summit, Cloverland Road, Peck, Pullman, Anatone, Oakesdale, 
  Potlatch, Moscow, Lewiston, Kamiah, Peola, Nezperce, Clarkston, 
  Rosalia, Lapwai, Uniontown, Plummer, Genesee, La Crosse, Gifford, 
  Pomeroy, Colfax, Winchester, and Culdesac.

* WHEN...From 2 PM this afternoon to 7 PM PDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

GKOCH
022 
WWUS76 KOTX 042335
NPWOTX

URGENT - WEATHER MESSAGE
National Weather Service Spokane WA
435 PM PDT Fri Oct 4 2024

WAZ034>036-044-050045-
/O.CAN.KOTX.DU.Y.0004.000000T0000Z-241005T0200Z/
Moses Lake Area-Upper Columbia Basin-Spokane Area-Waterville
Plateau-
Including the cities of Moses Lake, Mansfield, Wilbur, Creston,
Coulee City, Davenport, Fairfield, Othello, Ritzville,
Harrington, Rockford, Spokane Valley, Odessa, Quincy, Waterville,
Badger Mountain Road, Ephrata, Cheney, Grand Coulee, Downtown
Spokane, and Airway Heights
435 PM PDT Fri Oct 4 2024

...BLOWING DUST ADVISORY IS CANCELLED...

The threat has ended. Winds will continue with gusts of 20 to 25 mph 
through 7 PM. Localized visibility reductions to 5 miles are 
possible near plowed fields.

$$

IDZ003-026-027-WAZ031>033-050200-
/O.CON.KOTX.WI.Y.0013.000000T0000Z-241005T0200Z/
Idaho Palouse-Lewiston Area-Lewis and Southern Nez Perce Counties-
Northeast Blue Mountains-Lower Garfield and Asotin Counties-
Washington Palouse-
Including the cities of Winchester, Potlatch, Colfax, Lewiston,
Alpowa Summit, Anatone, Lapwai, Genesee, Pomeroy, Peola, La
Crosse, Gifford, Oakesdale, Rosalia, Uniontown, Lewiston Grade,
Moscow, Mountain Road, Nezperce, Kamiah, Cloverland Road,
Pullman, Clarkston, Soldiers Meadow Road, Plummer, Culdesac,
Peck, Tekoa, and Craigmont
435 PM PDT Fri Oct 4 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM PDT THIS EVENING...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Winchester, Potlatch, Colfax, Lewiston, Alpowa Summit, 
  Anatone, Lapwai, Genesee, Pomeroy, Peola, La Crosse, Gifford, 
  Oakesdale, Rosalia, Uniontown, Lewiston Grade, Moscow, Mountain 
  Road, Nezperce, Kamiah, Cloverland Road, Pullman, Clarkston, 
  Soldiers Meadow Road, Plummer, Culdesac, Peck, Tekoa, and 
  Craigmont.

* WHEN...Until 7 PM PDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

OTX
344 
WWUS76 KOTX 050136
NPWOTX

URGENT - WEATHER MESSAGE
National Weather Service Spokane WA
636 PM PDT Fri Oct 4 2024

IDZ003-026-027-WAZ031>033-050245-
/O.CAN.KOTX.WI.Y.0013.000000T0000Z-241005T0200Z/
Idaho Palouse-Lewiston Area-Lewis and Southern Nez Perce Counties-
Northeast Blue Mountains-Lower Garfield and Asotin Counties-
Washington Palouse-
Including the cities of Winchester, Potlatch, Colfax, Lewiston,
Alpowa Summit, Anatone, Lapwai, Genesee, Pomeroy, Peola, La
Crosse, Gifford, Oakesdale, Rosalia, Uniontown, Lewiston Grade,
Moscow, Mountain Road, Nezperce, Kamiah, Cloverland Road,
Pullman, Clarkston, Soldiers Meadow Road, Plummer, Culdesac,
Peck, Tekoa, and Craigmont
636 PM PDT Fri Oct 4 2024

...WIND ADVISORY IS CANCELLED...

The threat has ended. Winds will continue to decrease through the 
rest of the evening.

$$

OTX

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this wind advisory went out at Oct 3, 5:25 AM PDT, 4 hours 44 minutes earlier.

Area forecast discussion, Oct 3, 5:25 AM PDT, 4 hours 44 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
525 AM PDT Thu Oct 3 2024

.SYNOPSIS...
The Inland Northwest will get a break from gusty winds on
today before the arrival of a vigorous cold front on Friday.
Winds will return Friday afternoon with gusts of 35 to 45 mph and
the potential for blowing dust across the Columbia Basin, eastern
Washington, and parts of north Idaho. High pressure will bring
warmer temperatures and mild weather this weekend into next week.

&&

.DISCUSSION...

Thursday: The Inland Northwest will get a break from the wind
today. Surface high pressure will straddle the Continental Divide
today leading to a light easterly pressure gradient across eastern
Washington and north Idaho. With the exception of easterlies on
the Palouse and southeast upvalley winds in the Okanogan Valley,
winds should be at or below 10 mph today. High temperatures will
be close to average, between 65 and 70 degrees under scattered
high clouds.

Friday: A fast moving cold front will have the potential to
produce strong winds, blowing dust, and elevated wildfire risk
Friday afternoon. While there is good ensemble agreement with the
timing and strength of the front, there are considerable
differences with how much precipitation is generated with the
front east of the Cascades.

*Rain Amounts: Precipitation output from the National Blend of
 Models (NBM) captures the wide range variability. The 50th
 percentile of the 100+ member ensemble forecasts little to no
 rain for Omak, Wenatchee, Moses Lake, and Wilbur...pretty typical
 depiction of the rain shadow east of the Cascades. NBM 50th
 percentile generates up to a tenth of an inch of rain for
 Spokane, Davenport, Washtucna, and Pullman...as well as a quarter
 inch for the mountainous terrain of north Idaho. The 75th
 percentile doubles the amounts mentioned above for eastern
 Washington and north Idaho and delivers light amounts for Moses
 Lake and Wilbur. The 25th percentile looks similar to the
 operational GFS with little more than sprinkles for our
 agricultural areas and up to a tenth for the mountains of north
 Idaho, and the NBM 10th percentile is mainly dry like the
 operational NAM and SREF output. Our forecast is close to the
 "mostly likely" solution, the 50th percentile NBM.

*Strong Winds: A cloudier and wetter front may stabilize the lower
 atmosphere enough to prevent winds aloft from efficiently mixing
 to the surface. Our wind forecast leans toward the strong wind
 scenario which is supported by the ECMWF ensemble members and GFS
 MOS guidance. There are considerable uncertainties, but if we are
 going to bust, we are going to err on the side of caution with
 sustained 20 to 25 mph winds with gusts of 35 to 45 mph for
 central Washington, West Plains, and Spokane area. The gust
 potential is highest for the Palouse and Lewiston area where
 850mb of 45 to 50 kts have the potential to produce gusts of 50
 mph along and behind the cold front between 3 pm and 7 pm. This
 scenario would likely lead to scattered power outages across
 southeast Washington, the Idaho Palouse, and Lewiston area.

*Temperatures and Humidity: The mid to late afternoon arrival time
 of the front by the majority of the ensembles leads the NBM to
 forecast mid to upper 60s for most of the Inland Northwest Friday
 afternoon with highs up to the mid 70s for far southeast
 Washington into the L-C Valley. A low precipitation scenario
 would lead to heightened grass fire concerns namely for the
 Palouse and southern Idaho Panhandle with afternoon relative
 humidity as low as 20 percent with a few hours of sustained winds
 of 20 to 25 mph. If the front is accompanied by rain, humidity
 levels could be significantly higher with less potential for
 elevated fire concern.

*Blowing Dust: Visibility reductions due to blowing dust will also
 hinge on precipitation that accompanies the cold front. Our "most
 likely" 50th percentile NBM solution does not generate enough
 rainfall across Grant, Douglas, Lincoln, and Adams county to
 mitigate blowing dust. Our source regions of dust during Sunday's
 dust storm between Ritzville and Moses Lake could be problematic
 again. A worst case scenario similar with a dry frontal passage
 similar to the NAM/SREF would lead to widespread blowing dust
 with localized zero visibility near recently worked fields in
 Whitman, Adams, Lincoln, Grant, and Spokane counties.

Saturday: Enough gloom and doom. Saturday morning will be chilly
with areas in the upper 20s to mid 30s across our wind protected
valleys of northeast Washington and north Idaho. There may even be
localized frost in typically cold spots in the Upper Columbia
Basin, West Plains, and Palouse. But temperatures will rebound
into the 60s on Saturday...near average. High pressure will
deliver partly cloudy skies and lighter winds, generally 5 to 15
mph. /GKoch

Sunday through Friday: Models are in good agreement that an upper
level ridge will become centered over the Rockies on Sunday as an
upper level low slides into the Gulf of Alaska. During this time,
the Inland Northwest will be under weak south to southwest flow
aloft, with embedded weak impulses passing through.

Temperatures through Wednesday will remain pretty consistent through
the days with highs in the upper 60s to upper 70s, which is about 6
to 13 degrees above average for this time of year.

Deterministic models continue to suggest a weak suggest a front may
pass through the Inland Northwest between Tuesday and Wednesday.
Models are in agreement that this would be very weak with limited
moisture, currently suggesting a 15 to 20 percent chance for
mountain showers. This would also bring subtle cooling for
Wednesday. We will want to keep an eye on the forecast for late
next week/weekend where the Weather Prediction Center’s ensemble
clusters are suggesting a deeper low or trough to approach the
northwest. About 90% of the ensemble members show this feature,
with the greatest uncertainty around the strength of the system
and the timing. The other 10 percent keep the ridge in place
through Friday. /vmt

&&

.AVIATION...
12Z TAFS: Bands of high clouds and light winds are forecast today
through tonight.

FORECAST CONFIDENCE AND/OR ALTERNATE SCENARIOS: High confidence
for VFR conditions.

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        67  37  67  39  64  38 /   0   0  60  20   0   0
Coeur d'Alene  65  38  68  39  63  39 /   0   0  60  50  10   0
Pullman        65  41  69  37  63  39 /   0   0  50  40   0   0
Lewiston       70  45  75  46  71  44 /   0   0  30  30   0   0
Colville       66  29  63  27  63  29 /   0   0  50  20   0   0
Sandpoint      62  35  68  37  60  36 /   0   0  60  60  10   0
Kellogg        65  46  70  44  61  43 /   0   0  50  70  20   0
Moses Lake     68  35  66  37  66  38 /   0   0  40  10   0   0
Wenatchee      66  43  63  44  67  45 /   0   0  50  20   0   0
Omak           68  40  65  39  68  42 /   0   0  20  10   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Frost Advisory until 8 AM PDT this morning for Idaho Palouse-
     Lewis and Southern Nez Perce Counties-Lewiston Area.

WA...Frost Advisory until 8 AM PDT this morning for Moses Lake Area-
     Northeast Blue Mountains-Northeast Mountains-Spokane Area-
     Upper Columbia Basin-Washington Palouse-Waterville Plateau.

&&

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 3, 10:09 AM PDTBlowing Dust AdvisoryOTXAdams, Douglas, Grant, Lincoln, Okanogan, Spokane30 hr
Oct 3, 10:29 AM PDTRed Flag WarningOTXAdams, Asotin, Columbia, Garfield, Lincoln, Spokane and 1 more32 hr

Nearby

Wind Advisories in Washington, 2024Wind Advisories in Idaho, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.